Alert archive / Arkansas / Flash Flood Warnings in 2018

Flash Flood Warning 29, NWS Shreveport, LA

March 1, 20186 counties in Arkansas; Bowie County, Texas

NWS Shreveport, LA issued this flash flood warning at Mar 1, 2018, 1:04 AM CST for 6 counties in Arkansas; Bowie County, Texas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2018, 1:04 AM CST (07:04 UTC)
Expired
Mar 1, 2018, 5:00 AM CST
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Hempstead County, AR, Howard County, AR, Little River County, AR, Miller County, AR, Nevada County, AR, Sevier County, AR, Bowie County, TX

The radar

The Shreveport radar (KSHV), 137 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 1:21 AM CSTFLASH FLOODTexarkana, ARWATER OVER HWY 82 AND CR 21.
Mar 1, 3:52 AM CSTFLASH FLOOD1 Ene Foreman, ARWATER OVER COUNTY ROADS AROUND FOREMAN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 7.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2018-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2018-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted.

389 
WGUS54 KSHV 010704
FFWSHV
ARC057-061-081-091-099-133-TXC037-011100-
/O.NEW.KSHV.FF.W.0029.180301T0704Z-180301T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
104 AM CST THU MAR 1 2018

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  Little River County in southwestern Arkansas...
  Hempstead County in southwestern Arkansas...
  Northern Miller County in southwestern Arkansas...
  Southern Sevier County in southwestern Arkansas...
  Southeastern Howard County in southwestern Arkansas...
  Nevada County in southwestern Arkansas...
  Bowie County in northeastern Texas...

* Until 500 AM CST

* At 104 AM CST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Texarkana, Hope, Wake Village, Ashdown, Nashville, New Boston,
  Prescott, Mineral Springs, Foreman, Nash, Hooks, De Kalb, Redwater,
  Maud, Red Lick, Emmet, Wilton, Blevins, Perrytown and Rosston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3396 9362 3396 9338 3384 9329 3378 9310
      3349 9312 3344 9341 3348 9349 3348 9372
      3343 9375 3340 9371 3326 9465 3332 9474
      3349 9474 3358 9449 3394 9448 3396 9439
      3388 9433 3396 9383 3404 9383

$$

12
1 follow-up statement
078 
WGUS74 KSHV 010958
FFSSHV

Flash Flood Statement
National Weather Service Shreveport LA
358 AM CST THU MAR 1 2018

ARC057-061-081-091-099-133-TXC037-011100-
/O.CON.KSHV.FF.W.0029.000000T0000Z-180301T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Little River AR-Hempstead AR-Miller AR-Sevier AR-Howard AR-Nevada AR-
Bowie TX-
358 AM CST THU MAR 1 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM CST FOR
LITTLE RIVER...HEMPSTEAD...NORTHERN MILLER...SOUTHERN SEVIER...
SOUTHEASTERN HOWARD...NEVADA AND BOWIE COUNTIES...

At 357 AM CST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. In addition, local law enforcement 
reports several road closures due to flooding. Flash flooding is 
expected to continue.

Some locations that will experience flooding include...
Texarkana, Hope, Wake Village, Ashdown, Nashville, New Boston,
Prescott, Mineral Springs, Foreman, Nash, Hooks, De Kalb, Redwater,
Maud, Red Lick, Emmet, Wilton, Blevins, Perrytown and Rosston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3396 9362 3396 9338 3384 9329 3378 9310
      3349 9312 3344 9341 3348 9349 3348 9372
      3343 9375 3340 9371 3326 9465 3332 9474
      3349 9474 3358 9449 3394 9448 3396 9439
      3388 9433 3396 9383 3404 9383

$$

12

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Mar 1, 12:04 AM CST, 1 hour earlier.

Area forecast discussion, Mar 1, 12:04 AM CST, 1 hour before
Area Forecast Discussion
National Weather Service Shreveport LA
1204 AM CST Thu Mar 1 2018

.AVIATION...
For the ArkLaTex, MVFR for TX terminals and VFR elsewhere with
line of convection closing. Activity drapes along I-30 from KSLR
to KTXK. The cold front is moving into SE OK and will plow in
overnight and early Thursday with convection focused along
boundary for a few hours affecting terminals from 05/07Z for
KTXK/KTYR and through about 12Z for KLFK/KMLU for the most part.
S/SE winds 10KT will shift to NW10-15KT with IFR/MVFR expected to
lift during the early afternoon. Outlook is VFR into weekend./24/

&&

.PREV DISCUSSION... /issued 1001 PM CST Wed Feb 28 2018/

DISCUSSION...
Areas of convection continues to develop and train NE across N TX
into SE OK/SW AR this evening, generally along an H850-700
convergence axis that has developed over these areas. Fortunately,
hourly rainfall rates have not been excessive this evening,
averaging between 0.25-0.50 inches, but rates have recently begun
to increase across Nrn Sevier and Howard Counties in SW AR, as
well as across N TX, which have begun to spread NE along and just
N of the I-30 corridor. Given the mean steering flow remaining
parallel to the convergence zone, this convection will continue to
train over the same areas over the next few hours, before finally
building more SE across the remainder of the region overnight. In
fact, recent radar trends have shown that this has begun to occur
across the DFW Metroplex, and spreading into much of the Flash
Flood Watch area after 06Z. Still looking at additional rainfall
amounts of 1-2" with isolated higher amounts in excess of 3" over
much of NE TX, SE OK, and SW AR, with QPF amounts of around 1 inch
or less closer to the I-20 corridor, tapering off farther S.

Have updated the forecast to significantly lower pops and remove
heavy rainfall wording this evening (through 06Z) across much of
E TX/extreme Srn AR/NW LA, and dropping pops this evening farther
S across Deep E TX/Ncntrl LA. However, did ramp pops up to
likely/categorical after 06Z areawide, with heavy rainfall wording
across the Watch area. Have also taken out svr wording as well, as
sfc and elevated instability remains quite meager especially as
the area where the convection is occurring was scoured out earlier
this evening due to a weak outflow bndry that has since stalled
out just N of I-20 across E TX and along the AR/LA border. Did
beef up pops Thursday morning over much of the area as areas of
-SHRA with isolated -TSRA continues even in wake of a cold pool
that should spill SE overnight. However, the rains will quickly
diminish by mid to late morning, as drier air begins to spill SE.

Also raised min temps tonight a tad especially across the Nrn zones,
more consistent with the 2M temps from the HRRR/WRF/GFS, which are
in good agreement only falling into the mid 50s.

Zone update already out...grids will be available shortly.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  60  68  44  65 / 100  60  10   0
MLU  60  69  44  63 /  80  80  10   0
DEQ  55  64  35  62 / 100  20   0   0
TXK  56  65  41  61 / 100  50   0   0
ELD  58  67  39  62 / 100  80  10   0
TYR  58  64  44  65 / 100  30   0   0
GGG  58  65  44  65 / 100  40   0   0
LFK  61  70  46  69 /  60  40  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Thursday morning for ARZ050-051-
     059>061-070>073.

LA...Flash Flood Watch through Thursday morning for LAZ001>006-
     012>014.

OK...Flash Flood Watch through Thursday morning for OKZ077.

TX...Flash Flood Watch through Thursday morning for TXZ096-097-
     108>112-124>126-136>138-150-151.

&&

24/15
Hazardous weather outlook, Feb 28, 11:28 AM CST, 13 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1128 AM CST Wed Feb 28 2018

ARZ050-051-059>061-070>073-LAZ001>006-012>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-150-151-011730-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-Bienville-
Jackson-Ouachita-McCurtain-Red River-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Rusk-Panola-
1128 AM CST Wed Feb 28 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms will be increasing across the area
with locally heavy rainfall possible at times, late this
afternoon through this evening. Rainfall amounts of one to three
inches with isolated locally higher amounts are possible, as
training precipitation will be possible. Rapid water runoff will
result in flash flooding and flooding of low lying and poor
drainage areas. A Flash Flood Watch remains in effect through
tomorrow morning. Furthermore, there is a Slight Risk for severe
storms late this afternoon through tonight as a strong upper level
disturbance and its associated cold front approaches the region
from the west and northwest respectively. Some storms will be
capable of producing damaging wind gusts, hail and possibly
isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Lingering light to moderate rainfall will be ending early on
Thursday. Dry conditions will prevail into the weekend until the
next period of possible wetting rains but with less widespread
heavy rainfall Sunday through Monday night.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed this evening.

LAZ010-011-017>022-TXZ149-152-153-165>167-011730-
De Soto-Red River-Sabine-Natchitoches-Winn-Grant-Caldwell-
La Salle-Cherokee-Nacogdoches-Shelby-Angelina-San Augustine-
1128 AM CST Wed Feb 28 2018
No hazardous weather is expected at this time.
This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms will be increasing across the area
during the afternoon and more likely this evening. Locally
moderate to heavy rainfall will be possible at times with
rainfall amounts of one half to one and one half inches may occur.
With the approach of an upper level system and a cold front there
will be a chance of strong to possibly severe storms with the
main threat damaging winds, hail and an isolated tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

There will be a threat of severe storms early Thursday
morning prior to daybreak with the showers and thunderstorms
decreasing during the day. Dry conditions will prevail into the
weekend until the next period of possible wetting rains but with
less widespread heavy rainfall Sunday through Monday night.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed this evening.

In the hours before

Local storm report, Feb 28, 10:25 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1025 PM CST WED FEB 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     FLASH FLOOD      VALLIANT                34.00N 95.09W
02/28/2018                   MCCURTAIN          OK   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS A FOOT OF WATER
            OVER HWY 70.

&&

20
Local storm report, Feb 28, 11:08 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1108 PM CST WED FEB 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      BROKEN BOW              34.03N 94.74W
02/28/2018                   MCCURTAIN          OK   LAW ENFORCEMENT

            SHERIFF OFFICE REPORTS HIGH WATER ON GLOVER
            GOLDEN ROAD, OLD BROKEN BOW ROAD NEAR THE
            LITTLE RIVER, AND NUMEROUS ROADS IN THE
            BROKEN BOW AREA.

&&

20
Local storm report, Feb 28, 11:11 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1111 PM CST WED FEB 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      VALLIANT                34.01N 95.09W
02/28/2018                   MCCURTAIN          OK   LAW ENFORCEMENT

            SHERIFF OFFICE REPORTS HIGH WATER ON ROY
            ROBERT ROAD, CLEAR CREEK ROAD, AND NUMEROUS
            ROADS IN THE VALLIANT AREA.

&&

20
Local storm report, Feb 28, 11:14 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1114 PM CST WED FEB 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      1 SE RUFE               34.11N 95.14W
02/28/2018                   MCCURTAIN          OK   LAW ENFORCEMENT

            SHERIFF OFFICE REPORTS HIGH WATER AT THE
            INTERSECTION OF BEAVER DAM ROAD AND GROUSE
            ROAD.

&&

20
Local storm report, Mar 1, 12:00 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 AM CST THU MAR 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     FLASH FLOOD      7 NNE CENTER POINT      34.12N 93.89W
02/28/2018                   HOWARD             AR   LAW ENFORCEMENT

            ARKANSAS STATE POLICE REPORT FLOODING NEAR
            THE INTERSECTION OF GUM TREE ROAD AND HWY
            369.

&&

20

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 9:44 PM CSTAreal Flood AdvisorySHVHoward, Sevier3 hr
Feb 28, 9:57 PM CSTFlash Flood WarningSHVHoward, Sevier6 hr
Mar 1, 3:57 AM CSTAreal Flood AdvisorySHVHoward, Sevier3 hr
Mar 1, 4:54 AM CSTAreal Flood AdvisorySHVHempstead, Howard, Little River, Miller, Nevada, Sevier4 hr
Mar 1, 9:17 AM CSTRiver Flood WarningSHVLittle River5 days
Feb 28, 11:26 PM CSTFlash Flood WarningSHVBowie, Red River4 hr
Mar 1, 2:16 AM CSTSpecial Weather StatementSHVGregg, Harrison, Panola44 min
Mar 1, 2:28 AM CSTSevere Thunderstorm WarningSHVGregg, Harrison, Panola, Rusk, Smith47 min
Mar 1, 3:26 AM CSTAreal Flood AdvisorySHVBowie, Red River3 hr
Mar 1, 3:34 AM CSTSpecial Weather StatementSHVShelby41 min

Nearby

Flash Flood Warnings in Arkansas, 2018Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.